North Carolina, 2018

Rip Current in North Carolina, September 9, 2018

September 9, 2018 · NWS ILM · 1 event in 1 county or zone

Strong rip currents produced multiple rescues at Wrightsville Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong rip currents produced multiple rescues at Wrightsville Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 9, 5:50 AM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 9, 5:50 AM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
650 AM EDT Sun Sep 9 2018

.SYNOPSIS...
High pressure across the northwestern Atlantic will maintain
a warm and humid tropical airmass across the Carolinas. This
high will also help steer what is expected to become a very
strong Hurricane Florence toward the Carolina coastline Thursday
into Friday. Depending on what path the hurricane takes, significant
impacts from strong winds, heavy rainfall, and storm surge
flooding may develop.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Sunday...Isolated to widely scattered showers and
thunderstorms are on tap today.  Onshore flow is producing isolated
to scattered showers attm and some of these are or will be moving
onshore before daybreak.  Expect this coverage to diminish after
sunrise as focus becomes more land based with heating.  Highs today
should peak out in the upper 80s to lower 90s with lows tonight in
the low to mid 70s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Sunday...It's the literal calm before the storm.
The all-important upper level ridge that will steer Hurricane
Florence toward the Carolina coast will take shape north of
Bermuda on Monday, strengthening to 597 dam heights at 500 mb
by late Tuesday. This is around +2 standard deviations from
normal. Surface high pressure beneath this feature should
maintain a light mainly southerly wind across the Carolinas
with the humid, tropical airmass continuing. Precipitable water
values should remain around 2 inches.

No significant surface or upper air features are expected to
traverse the area Monday or Tuesday. Enough sunshine is expected
both days for inland highs to again reach the lower 90s. This
should lead to enough instability to fuel scattered showers and
t-storms with coverage averaging 30-40 percent each day.

Following the pattern of the past couple of weeks, I've added a
few degrees to inland GFS/NAM MOS values both days...which
makes them match ECMWF MOS quite closely. Otherwise a MOS
consensus approach appears reasonable for temperatures.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...For Tue into Wed, the wx will cooperate
for any preparations that need to be executed due to Hurricane
Florence. Will go with climo for convection chances for these 2
days. All models continue with possible major effects from
Hurricane Florence from late Wed thru late Fri. And a possible
landfall across the Carolinas via the latest Hurricane Center's
Official Forecast. Still plenty of time for changes to manifest
itself in the Florence forecast and is best not to concentrate
on just the 1 fcst track. The sustained winds have been capped
at 30 kt following NWS guidance about capping forecast wind
speeds at 30 knots in the extended period, ie. days 5-7. POPs
associated with Florence will ramp up to atleast high chance to
likely from late Wed night thru Friday, and possibly longer
given latest extended model progs. Temps thru this period will
run atleast 1 category above climo, with nighttime lows at 1 to
2 categories above normal. Due to Florence potential, the
lowest diurnal range in temps will occur Wed night thru Friday
night.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 12Z...Early morning low stratus and fog near FLO and LBT
should burn off between 13-14Z. Heat and humidity should then
lead to the development of scattered showers and thunderstorms
across the area. Probabilities favor most of the activity to
remain near the coast this morning, shifting inland this
afternoon. High-res models show ILM has the best potential of
showers this morning between 13Z-17Z, with similar timing if
isolated showers were to develop over the CRE or MYR airports.
Inland convective activity should hold off until after 18Z.

High humidity and calm winds tonight could allow fog and/or low
stratus to develop in the 1-2 hours before sunrise, mainly
affecting the FLO and LBT airports.

Extended Outlook...Mostly VFR through Wednesday with the
exception of isolated showers or t-storms. Patchy early morning
MVFR fog is also possible. Hurricane Florence may begin to
affect the area Thursday with strengthening winds and
deteriorating ceiling/visibility.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Sunday...Outside isolated showers and storms, expect
light NE winds to become SE around 10 KT today with a turn to the
south tonight.  Seas will run 2 to 3 feet with dominant wave periods
in excess of 10 seconds due swells from TS Florence.  Winds and seas
may be higher in showers and tstms.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM Sunday...It's the literal calm before the storm.
High pressure over the northwestern Atlantic will produce a
light mainly south wind across the area. Scattered showers and
thunderstorms should dot the area in the continuing warm,
tropical airmass. These showers/storms should be most common
during the overnight and morning hours both days. All models are
in good agreement with this scenario.

Seas Monday and Tuesday will consist largely of 11-13 second
swells in advance of Hurricane Florence, averaging 2-3 feet in
height. Seas should begin to reach 4 feet Tuesday night near and
north of Cape Fear.

LONG TERM /WEDNESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...Wavewatch3 indicates a further
increasing trend to the easterly Florence swell at 13 to 15
second periods. Deteriorating Seas will build to 10 ft plus Wed
night. Winds directly associated with Florence will begin to
increase across the local waters during Wed followed by a
marketed increase to speeds Wed Night.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...High Rip Current Risk through this evening for SCZ054-056.
NC...High Rip Current Risk through this evening for NCZ106-108-110.
MARINE...None.

&&

SYNOPSIS...TRA
NEAR TERM...RAN
SHORT TERM...TRA
LONG TERM...DCH
AVIATION...TRA
MARINE...
Hazardous weather outlook, Sep 9, 3:35 AM EST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
435 AM EDT Sun Sep 9 2018

NCZ106-108-110-SCZ054-056-100845-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
435 AM EDT Sun Sep 9 2018

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

Minor coastal flooding is possible around the time of high tide this
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Florence is forecast to become a major hurricane before approaching
the coast of the Carolinas sometime Thursday or Friday. Depending on
the path the storm takes, significant or even catastrophic impacts
from wind, heavy rain, and storm surge flooding are possible. It is
critical that you monitor the latest forecasts on this developing
weather situation.

The risk of rip currents at the beaches should remain high in the
days leading up to Hurricane Florence's arrival.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Thursday into Friday.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
100845-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
435 AM EDT Sun Sep 9 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Florence is forecast to become a major hurricane before approaching
the coast of the Carolinas sometime Thursday or Friday. Depending on
the path the storm takes, significant or even catastrophic impacts
from wind and heavy rain are possible. It is critical that you
monitor the latest forecasts on this developing weather situation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Thursday into Friday.

AMZ250-252-254-256-100845-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
435 AM EDT Sun Sep 9 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Florence is forecast to become a major hurricane before approaching
the coast of the Carolinas sometime Thursday or Friday. Depending on
the path the storm takes, significant or even catastrophic impacts
from wind and battering waves are possible. It is critical that you
monitor the latest forecasts on this developing weather situation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Thursday into Friday.

9

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
September 9, 10:00 AM EST to 2:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

There were 15 rip related rescues at Wrightsville Beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786808.